Kansas, 2018Winter Storm in Kansas, January 11, 2018
January 11, 2018 · NWS ICT · 2 events in 2 counties and zones
On the morning of January 11th, 2018, an area of low pressure rapidly moved northeast from the Texas Panhandle. As the low pressure area moved northeast, extremely cold temperatures to the northwest of the low plunged south across portions of central and south central Kansas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of January 11th, 2018, an area of low pressure rapidly moved northeast from the Texas Panhandle. As the low pressure area moved northeast, extremely cold temperatures to the northwest of the low plunged south across portions of central and south central Kansas. This caused the precipitation to rapidly turn over to freezing rain, sleet, and eventually snow. This quick turnover rapidly made roadways very slick, with numerous accidents and slide offs associated with the slippery roadways. The heaviest snowfall occurred across Northwest Saline County where 4 to 5 inch accumulations were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 11, 3:04 AM CST, 20 minutes earlier.
Area forecast discussion, Jan 11, 3:04 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
304 AM CST Thu Jan 11 2018
.SHORT TERM...(Today through Saturday night)
Issued at 304 AM CST Thu Jan 11 2018
Impacts of snow, wind and potential for some ice are the main
concerns this morning into the early afternoon as the first
significant Winter event of the season affects the area. Satellite
water vapor shows the rather impressive vorticity swirl in the
shortwave upper trof moving over central Oklahoma at 08z. Timing is
everything this morning as the upper trof lifts northeast over the
area and strong cold advection to support the changeover to snow
slides southeast. Recent lightning across central Kansas supports
the weak elevated instability the models have been advertising.
Point forecast soundings and cross sections continue to show some
overlap of elevated frontogenesis and instability as it becomes
cold enough for snow across central Kansas centered either side of
12z as the vort max moves northeast across the area. This looks
to support an axis of heavier snow accum potential within the
lighter snow accum field through the morning. Latest short term
consensus would put this either side of a HUT-MPR-Abilene line
where locally 4 plus inch amounts will be possible.
The next concern is with some freezing rain/drizzle and ice accum
potential along and east of the KS turnpike corridor as the surface
cold front and colder sub-freezing surface air looks to outrun
the colder air aloft and cloud ice for a time. While light, there
could be enough ice to make travel slick and hazardous.
The scenario of the snow and ice combined with the strong north
winds will justify expanding the Winter Weather Advisory further
east into parts of southeast Kansas. Also plan to upgrade to a
Winter Storm Warning for a few counties in central Kansas where
confidence is higher now in attaining greater snow totals and a
greater weather impact.
Beyond today, it will just be flat out frigid as we go into the
start of the weekend, especially where there is significant snow
cover. A reinforcing shot of colder, Arctic air still looks to
plunge south Friday night into Saturday.
Darmofal
.LONG TERM...(Sunday through Wednesday)
Issued at 304 AM CST Thu Jan 11 2018
The mean eastern NOAM upper longwave will send another shot of
reinforced Arctic air south across the central CONUS Sunday night
into Monday and will keep the region in the freezer through
Tuesday. Modest chances for light snow with the associated upper
trof/low dropping down across the Upper Midwest, though the main
impact will continue to be the cold and low wind chills.
KED
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1148 PM CST Wed Jan 10 2018
A strong storm system and associated cold front will blast across
the region tonight through Thursday morning, with accompanying
widespread precipitation, MVFR-IFR conditions and strong/gusty
north winds.
Precipitation-type will be initially rain, although as colder air
filters south the rain will change to snow from northwest to
southeast overnight into early Thursday morning. May see a brief
period of light freezing drizzle, freezing rain and/or sleet at
the onset before changing to all snow. ICT has potential to see
around one inch snow accumulation before snow ends mid/late
morning Thursday, with HUT-SLN-GBD-RSL in the 1-3 inch range. CNU
will see less than an inch, although patchy freezing drizzle
and/or sleet is still possible across southeast KS.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 30 10 29 12 / 80 0 0 10
Hutchinson 27 7 26 8 / 90 0 10 10
Newton 27 7 26 9 / 90 0 10 10
ElDorado 31 9 29 11 / 80 0 10 10
Winfield-KWLD 34 11 31 13 / 60 0 0 0
Russell 25 6 25 6 / 80 0 10 10
Great Bend 27 6 27 7 / 90 0 10 10
Salina 26 6 22 7 / 100 0 20 10
McPherson 26 4 24 7 / 100 0 10 10
Coffeyville 48 12 31 15 / 50 10 0 0
Chanute 41 10 29 12 / 80 10 0 10
Iola 39 9 28 12 / 80 10 0 10
Parsons-KPPF 47 11 30 13 / 60 10 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST today for KSZ032-033-047-
048-050-053-067>069-082-083-091.
Winter Storm Warning until noon CST today for KSZ049-051-052.
Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for KSZ070>072-092>096-098.
&&
SHORT TERM...KED
LONG TERM...KED
AVIATION...ADK
Hazardous weather outlook, Jan 10, 9:23 PM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
923 PM CST Wed Jan 10 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-120330-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
923 PM CST Wed Jan 10 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Rain will change to snow after midnight across central Kansas, with
snow reaching the Turnpike corridor around 5 or 6 am. A brief period
of freezing drizzle, freezing rain or sleet is possible at the onset
of snow. Snow accumulations up to around one inch are expected
overnight across central Kansas. Strong and gusty north winds will
accompany the snow, resulting in poor visibility at times. Roads
will become slick. Please refer to the winter weather advisory for
more details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Rain will continue to change to snow southeast of the Turnpike
corridor after about 6 am Thursday. A brief period of freezing
drizzle, freezing rain or sleet is possible at the onset of snow.
Snow accumulations southeast of the Turnpike will generally be one
inch or less. Total snow accumulations across central Kansas will be
in the 1 to 4 inch range before snow tapers off around the noon hour.
Strong and gusty north winds will accompany the snow, resulting in
poor visibility at times. Blowing and drifting snow is likely, and
roads will be slick. Please refer to the winter weather advisory for
more details.
Sub-zero wind chills are expected periodically from Thursday night
into early next week. There will be a slight chance for light snow
or flurries across the area Monday, but little if any accumulation
is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Winter Storm, Saline
- When
- January 11, 3:24 AM CST to 10:59 AM CST
- Where
- Saline forecast zone
- Property damage
- $400,000
- Reported by
- Trained Spotter
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
A wintry mix of freezing rain, sleet and snow led to treacherous driving conditions across most of Saline County, Kansas. Numerous accidents and slide offs were reported along Interstate 70 and Interstate 135 near Salina. The heaviest snowfall occurred to the northwest of Salina where 4 to 5 inches were reported.
Winter Storm, McPherson
- When
- January 11, 3:24 AM CST to 10:59 AM CST
- Where
- McPherson forecast zone
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
A mixture of freezing rain, sleet and snow spread across McPherson County, Kansas early in the morning of January 11th, 2018. This made travel dangerous as numerous accidents and slide-offs occurred. The greatest snow accumulations, 2 to 3 inches, were reported across Western and Northern McPherson County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, January 11, 201839 events
- Strong Wind in Texas, January 11, 2018$55,000 · 3 events
- Winter Storm and Winter Weather in Missouri, January 11 to 12, 20182 injured · 11 events
- Damaging Wind in Louisiana, January 11, 2018$25,000 · 70 kt wind · 1 event
- Winter Storm and Winter Weather in Illinois, January 11 to 12, 201819 events
- Heavy Snow in Idaho, January 11 to 12, 201816 events
- High Wind in Wyoming, January 11 to 12, 201854 kt wind · 16 events
- Cold in South Dakota, January 11 to 12, 201815 events
- Heavy Snow and Winter Weather in Nebraska, January 11, 201814 events
- Winter Weather in Iowa, January 11, 201811 events
- Winter Storm in Wyoming, January 11 to 12, 201810 events
- Winter Weather in Minnesota, January 11, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727237, 737479.